# SDR 2020FA0000480

- Difficulty date: September 24, 2020
- Submitted: October 28, 2020
- Operation: General aviation
- Aircraft: N55LU
- Make and model: Cessna 172S
- Aircraft serial: 172S12063
- Aircraft time: 1,356 hours
- Engine: Lyc IO360L2A
- Engine time: 1,356 hours
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Seal
- Part number: LW13792
- Condition: Leaking
- Location: Crankshaft Nose
- Part time: 1,356 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: K
- Precautionary procedure: K

## Discrepancy

IN RESPONSE TO A REPORT OF OIL ON THE FRONT OF THE ENGINE, THE MAINTENANCE STAFF DISCOVERED THE NOSE SEAL LOOSE AND ROTATING IN THE CASE WHEN THE PROP AND CRANKSHAFT WAS ROTATED.  SUBSEQUENTLY, THE SUSPECT NOSE SEAL WAS REMOVED AND REPLACED WITH A NEW SEAL, IAW LYCOMING SERVICE INSTRUCTION 1324C, USING A NEW SEAL P/N LW-13792 AND PLIOBOND NR 20.  
WHEN THE SUSPECT NOSE SEAL WAS REMOVED, THE MECHANIC OBSERVED VERY LITTLE REMNANTS OF ADHESIVE ON THE SEAL OR ON THE INSIDE DIAMETER OF THE SEAL CAVITY.  THE ABILITY OF THE SEAL TO ROTATE IN THE CRANKCASE, AND EVENTUALLY LEAK, CERTAINLY APPEARS TO BE CAUSED BY THE LACK OF ADHESIVE TO SEAL AND STABILIZE THE SEAL IN THE CRANKCASE.  THIS ENGINE IS A FACTORY ENGINE AND HAS NOT BEEN OVERHAULED.  THE SEAL IS THE ORIGINAL SEAL AS NEW FROM THE FACTORY.  AS OF THE WRITING OF THIS REPORT, THIS MAINTENANCE FACILITY, LETOURNEAU UNIVERSITY SCHOOL OF AVIATION MAINTENANCE DEPARTMENT, HAS OBSERVED THREE LOOSE AND ROTATING SEALS OUT OF EIGHT LYCOMING 360 ENGINE MODELS USED IN OUR FLIGHT SCHOOL.  WE HAVE FOUR IO-360-L2A IN OUR CESSNA SKYHAWK 172S AIRCRAFT AND FOUR O-360-A1H6 ENGINES ON OUR TWO PIPER SEMINOLES.  THUS FAR TWO IO-360-L2A ENGINES HAVE BEEN AFFECTED AND ONE O-360-A1H6.
